Florida, 2015

Coastal Flood in Florida, December 5, 2015

December 5, 2015 · NWS JAX · 1 event in 1 county or zone

Strong onshore flow backed water into the St. Johns basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong onshore flow backed water into the St. Johns basin. Tide water from Hopkins Creek was in the road at Kings Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 5, 3:03 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 5, 3:03 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
303 AM EST SAT DEC 5 2015

.SHORT TERM /THROUGH MONDAY NIGHT/...
STRONG ONSHORE FLOW WILL CONTINUE TODAY IN BETWEEN STRONG HIGH
PRESSURE TO THE NORTH EXPANDING TO THE MID ATLANTIC COAST...AND A
STALLED FRONTAL BOUNDARY ACROSS THE TIP OF SOUTH FLORIDA. LOW
LEVEL MOISTURE GATHERED IN THE LONG NORTHEASTERLY FETCH WILL
PROVIDE CLOUDY CONDITIONS AND ISOLATED TO WIDELY SCATTERED
SHOWERS AND SPRINKLES THROUGHOUT THE DAY TO NORTHEAST FLORIDA.
ACROSS MUCH OF SOUTHEAST GEORGIA...PARTLY CLOUDY SKIES WILL
PREVAIL. THE NORTHEASTERLY FLOW AND CLOUD COVER MAY LEAD TO
TEMPERATURE GRADIENT SWATHS...WITH COOLER TEMPERATURES...
GENERALLY IN THE 64-68 RANGE...IN AN AREA FROM JACKSONVILLE TO
GAINESVILLE AND ST AUGUSTINE TO OCALA. AREAS TO THE SOUTH OF THAT
REGION WILL SEE TEMPS IN THE LOW TO EVEN MID 70S AND POINTS
NORTHWEST WILL LIKELY SEE TEMPS IN THE UPPER 60S TO LOW
70S...EXCEPT NORTHWEST OF WAYCROSS IS FORECAST TO BE IN THE LOW
60S WITH COLD AIR DAMMING.

SURFACE HIGH PRESSURE WILL BEGIN TO WEAKEN TONIGHT AS IT STRETCHES
OUT FROM THE CAROLINAS TO THE WESTERN ATLANTIC. THE NORTHEASTERLY
FLOW WILL ONLY GRADUALLY WEAKEN...AND MOSTLY CLOUDY TO CLOUDY
SKIES WILL PREVAIL ACROSS NORTHEAST FLORIDA. A FEW SHOWERS WILL
REMAIN POSSIBLE FOR COASTAL NORTHEAST FLORIDA. A 20-25 DEGREE
TEMPERATURE RANGE WILL PREVAIL FOR OVERNIGHT LOWS ONCE
AGAIN...WITH TEMPERATURES IN THE LOW 40S NEAR THE ALTAMAHA
RIVER UNDER MOSTLY CLEAR SKIES...AND THE MID 60S ACROSS SOUTHEAST
FLAGLER COUNTY.

TIGHT PRESSURE GRADIENT WILL BEGIN TO DECREASE SUNDAY AS SURFACE
HIGH TO THE NORTH WEAKENS. BREEZY CONDITIONS WILL STILL CONTINUE
ON SUNDAY ESPECIALLY NEAR THE COAST WITH ISOLATED SHOWERS POSSIBLE.
A MID/UPPER LOW RAPIDLY TRACKS TO THE MID ATLANTIC BY MONDAY NIGHT.
THIS WILL DRIVE A COLD FRONT THROUGH THE AREA AS A SURFACE LOW
DEVELOPS ALONG THE CAROLINA COAST AND MOVES NE. DRIER CONDITIONS
WILL MOVE INTO THE AREA WITH BREEZY NORTH WINDS ALONG THE COAST
AND ONLY A SLIGHT CHANCE OF MORNING COASTAL SHOWERS. TEMPERATURES
WILL  BE NEAR AVERAGE...EXCEPT FOR LOWS A FEW DEGREES ABOVE
AVERAGE ALONG THE COAST DUE TO FLOW OFF THE WARMER WATERS.

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE MODELS CONTINUE TO TREND TOWARDS DRY CONDITIONS OVERALL
AS A SURFACE HIGH BUILDS OVER THE AREA AND THE FLOW ALOFT IS
NEARLY ZONAL WITH LIMITED MOISTURE. A WEAK SHORT WAVE MOVING IN
FROM THE GULF MAY BRING IN A FEW SHOWERS TO THE AREA WEDNESDAY
NIGHT. A WEAKENING COLD FRONT MAY ALSO BRING A FEW LATE AFTERNOON
OR EVENING SHOWERS FRIDAY. TEMPS TO CONTINUE CLOSE TO AVERAGE
EXCEPT WARMER NIGHTTIME LOWS ALONG THE COAST DUE TO THE WARMER
WATERS.

&&

.AVIATION...
STRONG NORTHEASTERLY ONSHORE FLOW WILL CONTINUE THROUGH THE TAF
PERIOD WITH WINDS 10-20 KNOTS WITH GUSTS AS HIGH AS 30 KNOTS.
CLOUDY SKIES WILL CONTINUE AT THE NORTHEAST FLORIDA TAF
SITES...WITH GENERALLY MVFR CONDITIONS PREVAILING. IFR CIGS ARE
LIKELY AT KSGJ...WHILE MAINLY VFR CONDITIONS WILL PREVAIL AT KSSI.
A FEW LIGHT SHOWERS OR SPRINKLES ARE POSSIBLE THROUGHOUT THE
PERIOD.

&&

.MARINE...
SMALL CRAFT ADVISORIES WILL CONTINUE ACROSS THE ATLANTIC WATERS
THROUGH EARLY NEXT WEEK. NORTHEAST WINDS 20-30 KNOTS TODAY WILL
SLOWLY DIMINISH SUNDAY TO 20 KNOTS AND 15-20 KNOTS ON MONDAY. SEAS
7-11 FEET TODAY AND TONIGHT WILL DIMINISH TO 5-8 FEET ON SUNDAY.

RIP CURRENTS: HIGH RISK OF RIP CURRENTS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  46  66  45 /   0   0   0  10
SSI  63  51  64  53 /  10  10  10  10
JAX  65  56  67  53 /  20  10  10  10
SGJ  68  63  69  58 /  30  20  30  30
GNV  68  57  73  53 /  10  10  10  10
OCF  71  60  75  56 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL DUVAL-
     COASTAL NASSAU-FLAGLER-ST. JOHNS.

GA...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST MONDAY FOR WATERS FROM
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
     WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO
     60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20
     TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR COASTAL WATERS
     FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
     COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL
     OUT 20 NM-COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER
     BEACH FL OUT 20 NM.

&&

PETERSON/KENNEDY/
Hazardous weather outlook, Dec 5, 2:31 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 AM EST SAT DEC 5 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-060745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
231 AM EST SAT DEC 5 2015

...SMALL CRAFT ADVISORIES IN EFFECT THROUGH EARLY NEXT WEEK...

...HIGH RISK OF RIP CURRENTS THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SMALL CRAFT ADVISORY CONDITIONS FOR THE COASTAL WATERS.

A HIGH RISK OF RIP CURRENTS AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE COASTAL
WATERS THROUGH EARLY NEXT WEEK.

THE PERSISTENT ONSHORE FLOW WILL LEAD TO A HIGH RISK OF RIP
CURRENTS AND CREATE ROUGH AND BUILDING SURF ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Duval

When
December 5, 6:00 AM EST
Where
Coastal Duval forecast zone
Reported by
NWS Employee
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

Tide water from Hopkins Creek was over the roadway at Kings Road.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608051.